Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 152, NWS Des Moines, IA

August 10, 20205 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2020, 11:58 AM CDT for 5 counties in Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 11:58 AM CDT (16:58 UTC)
Expired
Aug 10, 2020, 12:45 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Appanoose County, IA, Davis County, IA, Mahaska County, IA, Monroe County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 12:35 PM CDTTSTM WND GST 60Ottumwa, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 8:56 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS53 KDMX 101658
SVRDMX
IAC007-051-123-135-179-101745-
/O.NEW.KDMX.SV.W.0152.200810T1658Z-200810T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1158 AM CDT Mon Aug 10 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Monroe County in south central Iowa...
  Davis County in southeastern Iowa...
  Wapello County in southeastern Iowa...
  Southeastern Mahaska County in south central Iowa...
  Eastern Appanoose County in south central Iowa...

* Until 1245 PM CDT.

* At 1158 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Oskaloosa to 7 miles north of 
  Unionville, moving east at 45 mph. These winds are from outflow 
  from storms to the north and west. 

  HAZARD...60 mph wind gusts. 

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ottumwa, Centerville, Bloomfield, Ottumwa Industrial Airport, Lake
  Sundown, Eldon, Fremont, Agency, Moulton, Cincinnati, Blakesburg,
  Pulaski, Drakesville, Kirkville, Exline, Floris, Unionville,
  Chillicothe, Udell and Sharon Bluffs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4128 9249 4127 9241 4116 9241 4116 9218
      4060 9218 4059 9303 4060 9303
TIME...MOT...LOC 1658Z 283DEG 41KT 4124 9251 4059 9301 

HAIL...<.75IN
WIND...60MPH
 
$$

Donavon
2 follow-up statements
902 
WWUS53 KDMX 101732
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1232 PM CDT Mon Aug 10 2020

IAC135-101741-
/O.CAN.KDMX.SV.W.0152.000000T0000Z-200810T1745Z/
Monroe IA-
1232 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
south central and southeastern Iowa.

LAT...LON 4128 9249 4127 9241 4116 9241 4116 9218
      4060 9218 4060 9272
TIME...MOT...LOC 1731Z 283DEG 41KT 4116 9207 4051 9258 

$$

IAC007-051-123-179-101745-
/O.CON.KDMX.SV.W.0152.000000T0000Z-200810T1745Z/
Davis IA-Wapello IA-Mahaska IA-Appanoose IA-
1232 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR DAVIS...WAPELLO...SOUTHEASTERN MAHASKA AND SOUTHEASTERN APPANOOSE
COUNTIES...

At 1231 PM CDT, severe thunderstorms were located along a line
extending from near Packwood to near Lancaster, moving east at 45
mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ottumwa, Bloomfield, Ottumwa Industrial Airport, Eldon, Fremont,
Agency, Moulton, Pulaski, Drakesville, Kirkville, Floris,
Chillicothe, Oskaloosa Municipal Airport, Lake Wapello State Park and
Bloomfield Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4128 9249 4127 9241 4116 9241 4116 9218
      4060 9218 4060 9272
TIME...MOT...LOC 1731Z 283DEG 41KT 4116 9207 4051 9258 

HAIL...<.75IN
WIND...60MPH
 
$$

Donavon
968 
WWUS53 KDMX 101746 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1246 PM CDT Mon Aug 10 2020

IAC007-051-123-179-101756-
/O.EXP.KDMX.SV.W.0152.000000T0000Z-200810T1745Z/
Davis IA-Wapello IA-Mahaska IA-Appanoose IA-
1246 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR DAVIS...WAPELLO...SOUTHEASTERN
MAHASKA AND SOUTHEASTERN APPANOOSE COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
south central and southeastern Iowa.

LAT...LON 4128 9249 4127 9241 4116 9241 4116 9218
      4060 9218 4060 9272
TIME...MOT...LOC 1746Z 283DEG 41KT 4112 9187 4048 9238 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 10, 9:30 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
930 AM CDT Mon Aug 10 2020

.UPDATE...
Issued at 929 AM CDT Mon Aug 10 2020

Line of severe convection moving into west-central Iowa continues
to intensify this morning. Plenty of instability out of ahead of
this line and judging by the previous wind reports, there is a
well established cold pool. Downdraft CAPE ranges from 1000-1500
J/kg with effective shear 30-40 knots in the vicinity of the
convection. Further east however, the 0-6km shear is currently not
conducive for sustainable strong storms as it is barely 25 knots
as far east as Interstate 35. The outflow from this storm has been
producing severe wind gusts in the southwest part of the state
and appears the outflow remains connected with the main convection
in Crawford County. Expecting the Des Moines Metro to get
impacted by this line b/t 11 AM to 12 PM and potentially with
severe winds.

&&

.DISCUSSION.../Today through Sunday/
Issued at 245 AM CDT Mon Aug 10 2020

We are anticipating another active morning across portions of the
forecast area as an approaching shortwave trough and associated
surface front trigger convective development. As of 07z radar
returns were quite isolated with small convective complexes noted
in northeast Nebraska and near the Twin Cities. Hi-res models
initiate more thunderstorm activity in the next few hours as
deeper kinematic ascent overspreads the area. Favored corridor
this morning continues to be northern Iowa, although convective
evolution remains in question especially given the poor
performance of the hi-res model suite last night. Sluggish
progression of the upper wave keeps some degree of kinematic and
thermal support for ascent over the area through much of the day,
so expecting additional showers and storms along and behind a
southerly sagging cold front. Hi-res models vary from isolated to
widespread precip, so potential rainfall coverage and amounts are
tough to pinpoint. Ample surface instability builds for a few
strong to severe storms along the front later this afternoon and
evening, mainly south of I-80. The corridor of stronger winds
aloft lags behind the frontal boundary and limits deep layer
shear, but should still be strong enough to support some organized
updrafts capable of large hail and strong winds. It is worth
noting that a faster frontal progression would push the threat
south of the state border, but that hinges on the extent morning
convection augments the cold front.

Precip chances slowly wane across southern Iowa Monday night,
giving way to a mainly dry Tuesday as a surface high pressure
tracks through the state. Forecast is somewhat muddled over mid to
late week. Zonal flow aloft eventually becomes southwesterly as a
large trough drops into the northern Rockies. Models show
multiple weak shortwaves within the mean flow crossing the region,
but provide little agreement on timing/location. Favored areas of
ascent and surface convergence are also rather nebulous, which
makes it difficult to improve on the broad brushed low chance PoPs
in the latest NBM output. Ensemble data continues to cluster
highest precip chances around Thursday, but confidence in any sort
of widespread precip event is low at this time. High temperatures
remain seasonal in the 80s through most of the forecast period.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 617 AM CDT Mon Aug 10 2020

MVFR cigs and tsra associated with a cold front passage are the
main forecast challenge through the current TAF period. MVFR cigs
currently stretch from KFOD to KMCW, ahead of tsra activity moving
out of SD. This is expected to impact terminals in north central
Iowa by mid to late morning. Confidence decreases further south
toward KDSM, but model guidance suggests tsra holds off until late
morning or afternoon. VFR conditions expected to prevail across
the area by late this evening into the overnight hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Podrazik
DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Aug 10, 9:02 AM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
902 AM CDT Mon Aug 10 2020

IAZ023>028-033>039-044>050-057>062-070>075-084>086-111415-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Lucas-Monroe-
Wapello-
902 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe thunderstorms are expected this morning and afternoon.
The storms are likely to be severe with damaging winds. A few
storms may also produce tornadoes along with some hail and brief
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms chances continue though the second half of
the week, however at this time the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

IAZ004>007-015>017-111415-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
902 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast today as a cool front moves across the
state. A few storms could be severe with damaging winds and some
hail the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms chances continue though the second half of
the week, however at this time the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

IAZ081>083-092>097-111415-
Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
902 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast today as a cool front moves across the
state. A few storms could be severe with damaging winds and some
hail the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms chances continue though the second half of
the week, however at this time the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

REV

In the hours before

Local storm report, Aug 10, 11:43 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     TSTM WND GST     HUBBARD                 42.31N 93.31W
08/10/2020  E70 MPH          HARDIN             IA   EMERGENCY MNGR

            NUMEROUS LARGE TREES DOWN. WINDS ESTIMATED
            AT 70 MPH.

&&

FOWLE
Local storm report, Aug 10, 11:44 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     TSTM WND DMG     CUMMING                 41.48N 93.76W
08/10/2020                   WARREN             IA   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN THROUGHOUT THE TOWN
            OF CUMMING. TIME ESTIMATED BY RADAR.

&&

KLP
Local storm report, Aug 10, 11:47 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND GST     5 WSW CUMMING           41.45N
Local storm report, Aug 10, 11:48 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     TSTM WND DMG     CARLISLE                41.50N 93.49W
08/10/2020                   WARREN             IA
Local storm report, Aug 10, 11:51 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     TSTM WND GST     1 WSW WEST DES MOINES   41.56N 93.78W
08/10/2020  E70 MPH          POLK               IA   TRAINED SPOTTER

            MILLS CIVIC AND I35; 70 MPH WINDS. SIGN AND
            TREE DAMAGE. WINDS OF 55 TO 70 LASTED NEARLY
            20 MINUTES DURING THE SURGE.

&&

REV
Local storm report, Aug 10, 11:58 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     TSTM WND GST     LEIGHTON                41.34N 92.78W
08/10/2020  M75 MPH          MAHASKA            IA   MESONET

            REPORTED AT LEIGHTON, IA. PWS.

&&

FOWLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:53 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac52 min
Aug 10, 9:29 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Greene, Guthrie46 min
Aug 10, 9:39 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie51 min
Aug 10, 9:46 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac44 min
Aug 10, 10:11 AM CDTSevere Thunderstorm WarningDMXBoone, Carroll, Dallas, Greene, Guthrie, Polk49 min
Aug 10, 10:17 AM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union43 min
Aug 10, 10:35 AM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Webster40 min
Aug 10, 10:39 AM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Marion, Marshall, Polk, Story and 1 more51 min
Aug 10, 10:51 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Marion, Union, Warren39 min
Aug 10, 10:58 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Madison, Polk17 min
Aug 10, 11:10 AM CDTSevere Thunderstorm WarningDMXGrundy, Hamilton, Hardin50 min
Aug 10, 11:19 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 3 more41 min
Aug 10, 11:28 AM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Lucas, Mahaska, Marion, Monroe and 3 more47 min
Aug 10, 11:47 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Hardin, Tama58 min
Aug 10, 11:52 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama38 min
Aug 10, 12:13 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama50 min
Aug 10, 12:28 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek, Tama32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.